Alert archive / New Mexico / High Wind Warnings in 2019
High Wind Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Oct 18, 2019, 2:45 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Oct 18, 2019, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 2:45 AM MDT (08:45 UTC)
- In effect from
- Oct 18, 2019, 11:00 AM MDT
- Expired
- Oct 18, 2019, 6:50 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS74 KMAF 180845 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CDT Fri Oct 18 2019 TXZ271-180945- /O.CAN.KMAF.HW.A.0026.191018T1800Z-191019T0200Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 245 AM MDT Fri Oct 18 2019 ...HIGH WIND WATCH IS CANCELLED... Winds in the Delaware Mountains and Texas Guadalupe Mountains below 7000 feet today are expected to remain below high wind criteria. $$ NMZ027-TXZ270-190200- /O.UPG.KMAF.HW.A.0026.191018T1800Z-191019T0200Z/ /O.NEW.KMAF.HW.W.0032.191018T1700Z-191019T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 245 AM MDT Fri Oct 18 2019 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...From 11 AM this morning to 8 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
2 follow-up statements
621 WWUS74 KMAF 181835 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 135 PM CDT Fri Oct 18 2019 NMZ027-TXZ270-190200- /O.CON.KMAF.HW.W.0032.000000T0000Z-191019T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 1235 PM MDT Fri Oct 18 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 45 mph with gusts up to 60 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
596 WWUS74 KMAF 190050 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 750 PM CDT Fri Oct 18 2019 NMZ027-TXZ270-190200- /O.CAN.KMAF.HW.W.0032.000000T0000Z-191019T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 650 PM MDT Fri Oct 18 2019 ...HIGH WIND WARNING IS CANCELLED... With the jet max moving out of the region, observations have responded with decreasing winds below High Wind criteria. Winds will remain gusty at times across the Guadalupe mountains, but winds will continue to decrease over the course of the evening. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 17, 11:24 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 17, 11:24 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 AM CDT Fri Oct 18 2019
.AVIATION...
06Z TAF issuance...
No aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Expect south winds near or below 10kts
much of tonight. Winds increase from the SW by mid day Friday.
Sustained speeds 15-20kt with gusts up to 25-30kt can be expected
Friday afternoon and evening. Otherwise, wind speeds diminish
after sunset.
&&
PREV DISCUSSION... /issued 300 PM CDT Thu Oct 17 2019/
DISCUSSION...
Temperatures will continue to rebound this afternoon after a cool
start across the region. Weak upper low is currently meandering to
our east over the Hill Country, but western edge of the system only
aided in pulling in the drier air across west Texas, so clear skies
will continue to be forecast for the region. Off into the western
US, WV satellite shows our next disturbance moving ashore with
sights on the Rockies and Central Plains by tomorrow and Saturday.
Westerly flow will provide another prime downsloping environment
for the region, leading to well-above normal temperatures into the
area for Friday. Expect much of the area to be in the 80's with
some low 90's possible across the Pecos River Valley over to
Midland/Odessa.
Guidance is also in good agreement with the base of the trough
from our disturbance traversing the southern Plains, giving us a
brush of a 50-60 kt jet max across the northern half of our CWA.
Given the timing of the jet over the northern Permian Basin,
southeast NM plains, and the Guadalupe's, winds will steadily mix
through the afternoon with gusty winds likely between 18-0z. With
the core of the jet max over the Guadalupe's at peak heating and
mostly clear skies expected over the region, deep layer mixing
will be at peak, and guidance has responded with sustaining winds
into the upper 30's to mid 40's mph. Coupled with maxed mixing
potential, wind gusts will rise to the order of 60-65 mph over the
Guadalupe's and GDP, to around 40 mph for the adjacent plains,
Upper Trans Pecos, and northwest Permian Basin. A High Wind Watch
has been issued for the Guadalupe Mountains and GDP given the
agreement with guidance for meeting High Wind criteria in the PM.
Winds will slow decrease after sunset with a return to lighter
flow after midnight.
Outside of providing part of the CWA with a windy forecast, our
disturbance will eject out into the plains with accompanying surface
low reflection over the lee side of the Rockies. As the low motions
to the east, trailing cold front will move south across the southern
plains, putting the initial passage of the boundary through our
northern half CWA by sunrise Saturday before stalling out across
Lower Trans Pecos by the PM. Cooler temps will occur in wake of the
front with highs returning to near normal for Saturday. Winds will
veer back out of the south to southwest on Sunday in time for temps
to rebound back into the 80's for much of the CWA. A semi-repeat of
the forecast is expected for the same areas impacted Friday by the
wind with yet another disturbance cutting through the Rockies. The core
of the jet looks to progress far enough to our north this go-
around to mitigate high wind concerns for the area on Sunday.
Instead, look for breezy conditions over the northern half of the
CWA, followed by another cold front trailing a surface low
pressure progressing through the southern Plains. Even cooler
conditions are expected behind the boundary for Monday/Tuesday
before we warm back up for the middle of next week. Unfortunately,
little to no precip will occur with the pattern progression, so
the entirety of the region will remain dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 80 54 89 / 0 0 0 0
Carlsbad 50 78 52 84 / 0 0 0 0
Dryden 62 87 60 91 / 0 0 0 0
Fort Stockton 57 80 58 89 / 0 0 0 0
Guadalupe Pass 51 72 52 75 / 0 0 0 0
Hobbs 47 76 51 83 / 0 0 0 0
Marfa 48 76 48 81 / 0 0 0 0
Midland Intl Airport 55 81 55 89 / 0 0 0 0
Odessa 54 81 56 89 / 0 0 0 0
Wink 51 82 53 89 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday afternoon through Friday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Friday afternoon through Friday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
27Hazardous weather outlook, Oct 18, 2:29 AM MDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 329 AM CDT Fri Oct 18 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-190830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 329 AM CDT Fri Oct 18 2019 /229 AM MDT Fri Oct 18 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Strong winds are expected to develop in the Guadalupe Mountains today and a High Wind Warning is in effect for this area this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds may be possible once again in the Guadalupe Mountains Sunday. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.